Tornadoes · United States · Texas · 2025

EF1 tornado, Sowers, Texas, March 4, 2025

This EF1 tornado ran 0.4 miles across Dallas County on March 4, 2025, touching down at 5:24 AM CST and reaching 85 yards wide. It killed nobody, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
March 4, 2025
Touchdown
5:24 AM CST (11:24 UTC)
Lifted
5:25 AM CST (11:25 UTC)
On the ground
1 minutes
Path length
0.4 miles (0.7 km)
Path width
85 yards (78 m)
Deaths
0
Injuries
0
Property damage
$1.0 million
County
Dallas County
Touchdown point
32.818, -96.957
Lift-off point
32.819, -96.950
Record number
2503040524-01

The damage survey

15 damage points were recorded along this path by NWS FWD, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

  • Car windows broken out by damage from flying debris and tree branches
  • About half of roof missing. Could be a tornado in this area
  • Nearly every apt building with roof damage including partial loss of roof
  • Tree damage to truck. Narrow area of damage about 3 houses wide

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A deep upper trough moving east through the Plains was accompanied by a Pacific cold front, along which a line of strong to severe thunderstorms developed early in the morning of March 4. This line of storms produced damaging winds in the 80-100 mph at times, a few hail reports, and two tornadoes as it pushed east through North and Central Texas the morning of March 4. The damaging thunderstorm winds left notable widespread damage across mostly North Texas. In the afternoon hours following this system, a High Wind Warning was in effect for some of the western half of the region for strong gradient winds and wind gusts behind the front. Gusts over 60 mph were observed.

A brief tornado occurred in Irving within a larger area of wind damage. The tornado was verified with radar data after a ground survey was completed. The tornado began near Pecan Drive, south of West Pioneer Dr. Mostly tree damage was observed along this street. One vehicle was damaged due to falling trees. The tornado then impacted the Tree Country Apartments causing EF-1 wind damage to the roof of nearly every apartment building in the complex. Tree and roof damage was also noted next door at the Learning Tree Academy. Across the street, the Irving Police Family Advocacy Center lost half of its roof and the covering off a second story balcony. The tornado tracked east-northeast from here and dissipated between Cedar Drive and North O'Connor Road. Damage to the La Hacienda Apartments was caused by RFD-type winds at the end of the tornado track. Maximum estimated winds were 110 mph at the Tree Country Apartments.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 06:00 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the tornado touched down at Mar 4, 1:05 AM CST, 4 hours 19 minutes earlier. Its key messages:

  • Strong to severe storms capable of producing damaging winds and a few spin-up tornadoes are expected overnight through Tuesday morning, with the highest severe threat along and north of I-20.
  • Windy conditions are expected through Tuesday along with an elevated to critical threat for wildfires.
Area forecast discussion, Mar 4, 1:05 AM CST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
105 AM CST Tue Mar 4 2025

...New Long Term...

.KEY MESSAGES...

- Strong to severe storms capable of producing damaging winds and
  a few spin-up tornadoes are expected overnight through Tuesday
  morning, with the highest severe threat along and north of I-20.

- Windy conditions are expected through Tuesday along with an
  elevated to critical threat for wildfires.

&&

.SHORT TERM... /Issued 1149 PM CST Mon Mar 3 2025/
/Through Wednesday/

A dynamic upper trough (with an enclosed low) will be the primary
weather feature of note as it works its way east through the
Plains over the next 24 hours. Thunderstorms have already
developed across western Oklahoma along a dryline with the arrival
of synoptic scale ascent, and convection will develop southward
through the Big Country over the next few hours as a Pacific front
overtakes the dryline. Storms will spread east through North and
Central Texas overnight through Tuesday morning along the eastward
advancing front, with the greatest coverage likely being along
and north of the I-20 corridor where the stronger lift will be.

The presence of a strong capping inversion at 850mb may initially
keep storms elevated in nature, but a strengthening low level jet
and the arrival of the surface front should work to erode the
cap. 1500 J/kg of surface based CAPE and strong shear within all
layers will allow for the development of a few severe storms with
damaging winds the primary threat. A near-parallel 0-3 km shear
vector (with regard to the orientation of the front/developing
storms) will grow storms quickly upscale into a linear complex,
but the lack of a line-normal component may work against the
development of tornadoes. That being said, a few spin-up tornadoes
will still be possible given the high levels of 0-3km helicity.
Locally heavy rain will also be possible, but a fast storm motion
should preclude a significant flood threat.

Activity will enter the west counties now through 2 AM, cross the
I-35 corridor 4 to 8 AM, exiting our east-most counties 10AM to
noon. A narrowing pressure gradient and the expectation of strong
west winds has warranted a Wind Advisory for the entire region
for Tuesday, when gusts up to 50 MPH will be possible. In
addition, a Red Flag Warning is in place for the southern Central
Texas counties where a lack of rainfall will combine with the warm
and windy weather to create critical fire weather conditions.
Winds will slowly abate and fire danger will decrease Tuesday
night, followed by seasonably cool, dry and pleasant weather on
Wednesday.

30

&&

.LONG TERM... /NEW/
/Wednesday Night Onward/

With an upper-level ridge and surface high overhead on Thursday,
temperatures will quickly moderate to well above normal with highs
reaching the mid 70s to low 80s by the end of the week. Another
strong upper-level trough/low will exit the Southern Rockies late
this week sending the next cold front through the region Friday
into Saturday. There remains considerable uncertainty in the
potential for precipitation accompanying this front, with guidance
wrestling with the track of the low and the quality of pre-frontal
moisture return. Have lowered PoPs below 30% in the absence of a
consensus. The tightened pressure gradient between the incoming
surface low and the departing surface high will again result in
breezy south winds across the region Thursday afternoon. Given
that moisture recovery will be slow in the wake of the early week
front, elevated fire weather conditions are likely to persist each
afternoon as low afternoon relative humidity persists, especially
west of the I-35 corridor. The cool down behind the front will
drop temperatures to near or below normal this weekend before
rebounding back above normal early next week.

12

&&

.AVIATION... /Issued 1149 PM CST Mon Mar 3 2025/
/06Z TAFs/

A line of thunderstorms will affect the DFW Metroplex in the 09Z
to 13Z time frame (10Z to 14Z at KACT) Tuesday morning associated
with a Pacific front. Strong west winds behind the front will
produce crosswind concerns at DFW, primarily in the afternoon
when west winds will be strongest. Blowing dust may produce some
visibility reductions in the afternoon, but will hold off adding
it in the TAFs for now due to a lack of certainty. Winds will veer
to the northwest around 05/00Z and remain gusty Tuesday night.

30

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Even if activation is not
locally requested, any reports of hazardous weather to the
National Weather Service are appreciated.

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    70  43  61  40  67 /  80   0   0   0   0
Waco                71  45  63  39  68 /  60   0   0   0   0
Paris               69  40  56  34  61 / 100   5   0   0   0
Denton              68  39  60  35  65 /  70   0   0   0   0
McKinney            68  40  59  35  65 /  90   0   0   0   0
Dallas              70  43  61  40  66 /  80   0   0   0   0
Terrell             69  41  59  36  65 /  90   0   0   0   0
Corsicana           72  44  61  39  67 /  90   0   0   0   0
Temple              75  44  66  38  70 /  60   0   0   0   0
Mineral Wells       70  40  63  38  70 /  20   0   0   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Tornado Watch until 5 AM CST early this morning for TXZ091-092-
100-101-115-116-129.

Wind Advisory until 9 PM CST this evening for TXZ091>095-100>107-
115>123-129>135-141>148-156>162-174-175.

Red Flag Warning from 11 AM this morning to 7 PM CST this
evening for TXZ142-156>158-174.

&&

In the hours before

Special weather statement, Mar 4, 2:46 AM CST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
246 AM CST Tue Mar 4 2025

TXZ100-101-040930-
Young TX-Jack TX-
246 AM CST Tue Mar 4 2025

...A strong thunderstorm will impact portions of Young and Jack
Counties through 330 AM CST...

At 245 AM CST, Doppler radar was tracking a strong thunderstorm near
Graham, moving northeast at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Lake Graham and Graham around 250 AM CST.
  Bryson around 300 AM CST.

Other locations impacted by this storm include Jermyn, Lost Creek
Reservoir, Cundiff, Antelope, Newcastle, Jean, Loving, Postoak, and
South Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 500 AM CST for north central
Texas.

&&

LAT...LON 3340 9871 3340 9842 3347 9842 3347 9798
      3344 9798 3343 9792 3334 9792 3301 9838
      3301 9843 3296 9844 3296 9870 3302 9879
TIME...MOT...LOC 0845Z 220DEG 55KT 3303 9865

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

30

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Fort Worth, TX (KFWD), 00:00Z

11.4 hours before the tornado, 32 km from the path. March 4, 2025.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2025-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 472 joules per kilogram, CIN -38, lifted condensation level 662 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 00:00Z on 2025-03-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 265 square meters per square second, 0 to 6 km bulk shear 62 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
472 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
344 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
62 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
265 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.1
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

Fort Worth, TX (KFWD), 12:00Z

0.6 hours after it, 32 km from the path. March 4, 2025.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2025-03-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 696 joules per kilogram, CIN -17, lifted condensation level 524 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Fort Worth, TX at 12:00Z on 2025-03-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 1 square meters per square second, 0 to 6 km bulk shear 26 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
696 J/kg
Mixed-layer CIN
-17 J/kg
Surface CAPE
704 J/kg
Mixed-layer LCL
524 m above ground
0-6 km bulk shear
26 kt
0-1 km bulk shear
10 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.4 K/km

Open this sounding in Storm Lab

The surface observations

Dallas/Love Field (DAL), 10 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Dallas/Ft Worth radar (KFWS), 43 km away, was scanning. The volume nearest the touchdown began at 11:26 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2025 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of March 4, 2025

36 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
March 44:28 AM CSTEF1Carter, OK0.51203$500,000
March 44:30 AM CSTEF1Wise, TX3.2250$750,000
March 44:43 AM CSTEF0Carter, OK1.240$100,000
March 45:03 AM CSTEF0Pontotoc, OK8.8100$200,000
March 45:11 AM CSTEF1Pontotoc, OK3.72001$10 million
March 45:16 AM CSTEF1Pontotoc, OK1.040$300,000
March 45:25 AM CSTEF1Pontotoc, OK4.8150$75,000
March 45:37 AM CSTEF1Johnston, OK1.6100$200,000
March 45:46 AM CSTEF1Hughes, OK2.950$75,000
March 46:06 AM CSTEF1Okmulgee, OK1.8375$80,000
March 46:10 AM CSTEF1Okmulgee, OK3.3350$40,000
March 46:22 AM CSTEF1Okmulgee, OK2.7400$75,000
March 46:25 AM CSTEF0Okmulgee, OK3.1250$10,000
March 46:33 AM CSTEF1McIntosh, OK0.7150$20,000
March 46:51 AM CSTEF0McIntosh, OK1.6150$50,000
March 47:15 AM CSTEF1Franklin, TX18.48583$500,000
March 47:44 AM CSTEF1Morris, TX9.0735$25,000
March 47:47 AM CSTEF1Bowie, TX18.6850$60,000
March 47:51 AM CSTEF1Bowie, TX18.9580$500,000
March 48:46 AM CSTEF1Harrison, TX1.0100$25,000
March 49:00 AM CSTEF1Caddo Parish, LA3.9114$100,000
March 49:19 AM CSTEF1Caddo Parish, LA0.8225$10,000
March 49:49 AM CSTEF1Tyler, TX0.575$25,000
March 410:06 AM CSTEF1Claiborne Parish, LA1.8300$100,000
March 410:29 AM CSTEF1Sabine, TX5.6625$10,000
March 411:01 AM CSTEF1Vernon Parish, LA1.1100$20,000
March 411:27 AM CSTUnratedVernon Parish, LA2.210
March 411:50 AM CSTEF1Rapides Parish, LA6.8100$270,000
March 412:10 PM CSTEF1Caldwell Parish, LA0.4200$25,000
March 44:52 PM CSTEF1Ascension Parish, LA1.850$100,000
March 45:16 PM CSTEF0Saint James Parish, LA1.475$50,000
March 46:13 PM CSTEF1Plaquemines Parish, LA5.575$300,000
March 46:24 PM CSTEF2Wayne, MS4.01504
March 46:33 PM CSTEF1Plaquemines Parish, LA2.875$10,000
March 47:55 PM CSTEF1George, MS0.930
March 411:06 PM CSTEF0Santa Rosa, FL0.375

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.